Alert archive / Kansas / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 6, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Mar 12, 2006, 6:00 AM CST for Morris County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 12, 2006, 6:00 AM CST (12:00 UTC)
- Expired
- Mar 12, 2006, 6:37 AM CST
- In force
- 37 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Morris County, KS
The radar
The Topeka radar (KTWX), 45 km from the middle of the area, began a volume at 12:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 12, 5:04 AM CST | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 0.0 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1452 m above ground
- 0-6 km bulk shear
- 93 kt
- 0-1 km storm-relative helicity
- 622 m²/s²
- 0-3 km storm-relative helicity
- 826 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 121200 SVRTOP KSC127-121245- /O.NEW.KTOP.SV.W.0006.060312T1200Z-060312T1245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 600 AM CST SUN MAR 12 2006 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MORRIS COUNTY IN EAST CENTRAL KANSAS * UNTIL 645 AM CST * AT 559 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 15 MILES SOUTH OF WILSEY...OR ABOUT 31 MILES WEST OF EMPORIA...MOVING NORTHEAST AT 45 MPH. * LOCATIONS IMPACTED INCLUDE... WILSEY... COUNCIL GROVE... COUNCIL GROVE LAKE... PARKERVILLE... LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. MOVE INDOORS NOW...AND AVOID WINDOWS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3884 9663 3881 9638 3852 9645 3852 9686 $$
3 follow-up statements
000
WWUS53 KTOP 121215
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
615 AM CST SUN MAR 12 2006
KSC127-121245-
/O.CON.KTOP.SV.W.0006.000000T0000Z-060312T1245Z/
MORRIS-
615 AM CST SUN MAR 12 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 AM CST
FOR EASTERN MORRIS COUNTY...
AT 614 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED 7 MILES SOUTHEAST OF WILSEY...OR ABOUT
24 MILES NORTHWEST OF EMPORIA...MOVING NORTHEAST AT 45 MPH.
LOCATIONS IMPACTED INCLUDE...
COUNCIL GROVE AND COUNCIL GROVE LAKE.
LARGE HAIL AND HEAVY RAIN ARE LIKELY WITH THIS STORM. FOR YOUR
SAFETY...TAKE COVER INSIDE A BUILDING NOW.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3883 9659 3881 9638 3871 9636 3853 9645
3852 9676
$$000
WWUS53 KTOP 121230
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
630 AM CST SUN MAR 12 2006
KSC127-121245-
/O.CON.KTOP.SV.W.0006.000000T0000Z-060312T1245Z/
MORRIS-
630 AM CST SUN MAR 12 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 AM CST
FOR EASTERN MORRIS COUNTY...
AT 629 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED 4 MILES EAST OF WILSEY...OR ABOUT 29 MILES
SOUTHEAST OF JUNCTION CITY...MOVING NORTHEAST AT 35 MPH.
LOCATIONS IMPACTED INCLUDE...
COUNCIL GROVE AND COUNCIL GROVE LAKE.
LARGE HAIL AND VERY HEAVY RAIN ARE POSSIBLE WITH THIS STORM. FOR
YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3883 9659 3881 9638 3871 9636 3853 9645
3852 9676
$$000
WWUS53 KTOP 121237
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
636 AM CST SUN MAR 12 2006
KSC127-121246-
/O.CAN.KTOP.SV.W.0006.000000T0000Z-060312T1245Z/
MORRIS-
636 AM CST SUN MAR 12 2006
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MORRIS COUNTY HAS BEEN
CANCELLED...
AT 636 AM CST...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING HAS BEEN CANCELLED.
RADAR INDICATED THAT HEAVY RAIN AND GUSTY WINDS WERE STILL POSSIBLE
FROM THE THUNDERSTORM.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3883 9659 3881 9638 3871 9636 3853 9645
3852 9676
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 5:30 AM CST, 30 minutes earlier.
Area forecast discussion, Mar 12, 5:30 AM CST, 30 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE TOPEKA KS 530 AM CST SUN MAR 12 2006 .UPDATE...NEW RUC HAS A MUCH SLOWER MOVEMENT OF THE DRYLINE THAN EVEN THE 06Z NAM. WITH ISSUANCE OF MORNING SEVERE THUNDERSTORM WATCH DUE TO DEVELOPING ELEVATED STORMS...HAVE OPTED TO PULL AFTERNOON SEVERE WORDING FARTHER WEST. && .PREV DISCUSSION... A STATIONARY FRONT STRETCHED FROM NORTHEAST OKLAHOMA ACROSS SOUTHERN MISSOURI THIS MORNING WITH SIGNIFICANT MOISTURE POOLING TO THE SOUTH. SURFACE HIGH PRESSURE OVER IOWA KEPT THE FORECAST AREA COOL WITH DEWPOINTS ONLY IN THE 30S VERSUS 60+ SOUTH OF THE FRONT. WIND PROFILERS SHOWED SOUTH/SOUTHEAST H850 FLOW OVER THE FRONT AT FORECAST TIME. THE WARM AIR AND ADDITION MOISTURE HAVE RESULTED IN MID CLOUD FORMATION OVER THE NORTHCENTRAL COUNTIES THIS MORNING. ADDITIONAL WARMING WILL CREATE A SLIGHT CHANCE FOR ELEVATED THUNDERSTORMS THIS MORNING FOR MOST OF THE AREA. THE SURFACE FRONT WILL LIFT NORTH BY AFTERNOON ALLOWING DEWPOINTS TO JUMP ACROSS EASTERN KANSAS. MEANWHILE A LOW PRESSURE CENTER WILL MOVE FROM EASTERN COLORADO TO NORTHEAST KANSAS BY SUNSET. THIS WILL PUSH DRY AIR INTO THE REGION FROM THE WEST AND SET UP A DRY LINE OVER THE FORECAST AREA DURING PEAK HEATING. AT THE CURRENT TIME...THE STRONGEST/SEVERE STORMS ARE EXPECTED TO DEVELOP ALONG THE EASTERN FRINGE OF THE FORECAST AREA AROUND MID AFTERNOON AND QUICKLY MOVE OFF TO THE EAST. HAVE DEPICTED A CHANCE FOR SEVERE STORMS FROM LAWRENCE TO GARNETT DURING THE AFTERNOON AND ALSO THE DRY AIR INTRUSION FROM CENTRAL KANSAS ACROSS ABILENE TOWARD MANHATTAN. COOLER AIR AND STRATUS WILL SINK SOUTHEAST OVERNIGHT AS THE SURFACE AND H500 LOWS MOVE TOWARD THE GREAT LAKES. EXPECT TO SEE SOME LIGHT PRECIP TOWARD THE NEBRASKA BORDER TONIGHT...AND WITH H850 TEMPS DROPPING BELOW ZERO SOME OF THE LIGHT RAIN WILL MIX WITH SNOW. ON MONDAY THE H500 LOW TILL BE OVER WISCONSIN AND SEEMS TOO FAR NORTHEAST FOR MUCH MORE THAN SOME SPRINKLE/FLURRIES THIS FAR SOUTHEAST. HAVE OPTED TO HAVE A DRY FORECAST ON MONDAY WITH DECREASING CLOUDS FORM THE WEST BY AFTERNOON. ANOTHER SHORTWAVE ON TUESDAY MAY CREATE SOME MID CLOUDS FOR THE AREA...BUT NO PRECIPITATION IS EXPECTED. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. && THIS CONCLUDES MY FINAL MIDNIGHT SHIFT WITH RETIREMENT IN 12 DAYS. ROGERS
Hazardous weather outlook, Mar 12, 5:15 AM CST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TOPEKA KS 515 AM CST SUN MAR 12 2006 KSZ008>012-020>024-026-034>040-054>056-058-059-131115- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 515 AM CST SUN MAR 12 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR MORNING THUNDERSTORMS ACROSS THE AREA...SOME POSSIBLY SEVERE WITH LARGE HAIL. THERE WILL BE A CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON...ESPECIALLY EAST OF A LINE FROM MARYSVILLE TO MANHATTAN TO COUNCIL GROVE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. THE FIRE DANGER INDEX WILL BE VERY HIGH THIS AFTERNOON OVER NORTHEAST AND EAST CENTRAL KANSAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS AFTERNOON...ESPECIALLY ALONG AND EAST OF A LINE FROM HIAWATHA TO TOPEKA AND BURLINGTON.
In the hours before
Special weather statement, Mar 12, 5:45 AM CST, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 545 AM CST SUN MAR 12 2006 KSZ036>038-054-121245- GEARY-LYON-MORRIS-WABAUNSEE- 545 AM CST SUN MAR 12 2006 ...SIGNIFICANT WEATHER ALERT FOR GEARY...WABAUNSEE...MORRIS AND LYON COUNTIES UNTIL 645 AM CST... AT 544 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SMALL CLUSTER OF THUNDERSTORMS LOCATED 15 MILES SOUTH OF BURDICK...OR ABOUT 34 MILES WEST OF EMPORIA...MOVING NORTHEAST AT 55 MPH. THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND HEAVY RAIN. SOME COMMUNITIES THAT COULD BE IMPACTED INCLUDE BURDICK...WILSEY... DUNLAP...COUNCIL GROVE...WHITE CITY...DWIGHT...ALTA VISTA... VOLLAND...ALMA AND MCFARLAND. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 308 AND 313 COULD ALSO BE AFFECTED. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 12, 6:41 AM CST | Severe Thunderstorm Warning | TOP | Lyon | 34 min |
| Mar 12, 6:51 AM CST | Severe Thunderstorm Warning | TOP | Clay | 24 min |
| Mar 12, 6:57 AM CST | Severe Thunderstorm Warning | TOP | Dickinson | 22 min |
| Mar 12, 7:07 AM CST | Severe Thunderstorm Warning | TOP | Marshall, Riley | 34 min |
| Mar 12, 7:09 AM CST | Severe Thunderstorm Warning | TOP | Washington | 30 min |
| Mar 12, 7:12 AM CST | Severe Thunderstorm Warning | TOP | Osage, Shawnee | 48 min |
| Mar 12, 7:21 AM CST | Severe Thunderstorm Warning | TOP | Morris, Wabaunsee | 39 min |
| Mar 12, 7:26 AM CST | Severe Thunderstorm Warning | TOP | Republic | 34 min |
| Mar 12, 7:34 AM CST | Severe Thunderstorm Warning | TOP | Morris | 41 min |
| Mar 12, 7:53 AM CST | Severe Thunderstorm Warning | TOP | Douglas, Jefferson | 35 min |
| Mar 12, 8:03 AM CST | Severe Thunderstorm Warning | TOP | Geary, Riley, Wabaunsee | 42 min |
| Mar 12, 8:03 AM CST | Severe Thunderstorm Warning | TOP | Jackson, Shawnee | 32 min |
| Mar 12, 8:07 AM CST | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris | 38 min |
| Mar 12, 8:30 AM CST | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 45 min |
| Mar 12, 8:38 AM CST | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie | 67 min |
| Mar 12, 8:49 AM CST | Severe Thunderstorm Warning | TOP | Lyon, Morris, Wabaunsee | 41 min |
| Mar 12, 8:57 AM CST | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 29 min |
| Mar 12, 9:23 AM CST | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Shawnee | 52 min |
| Mar 12, 9:25 AM CST | Severe Thunderstorm Warning | TOP | Brown, Jackson | 50 min |
| Mar 12, 10:15 AM CST | Severe Thunderstorm Warning | TOP | Jefferson | 13 min |
| Mar 12, 12:15 PM CST | Severe Thunderstorm Warning | TOP | Coffey, Franklin, Osage | 45 min |
| Mar 12, 12:27 PM CST | Tornado Warning | TOP | Coffey, Franklin, Osage | 48 min |
| Mar 12, 12:38 PM CST | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 52 min |
| Mar 12, 1:09 PM CST | Severe Thunderstorm Warning | TOP | Douglas | 51 min |
| Mar 12, 1:19 PM CST | Tornado Warning | TOP | Anderson | 35 min |
| Mar 12, 1:56 PM CST | Severe Thunderstorm Warning | TOP | Anderson | 17 min |
| Mar 12, 3:28 PM CST | Wind Advisory | TOP | Clay, Cloud, Dickinson, Geary, Lyon, Morris and 5 more | 4 hr |
| Mar 12, 5:44 PM CST | Severe Thunderstorm Warning | TOP | Anderson, Franklin | 23 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.